We report three patients who developed unusually aggressive squamous cell carcinomas after receiving long-term azathioprine treatment for dermatological disorders. Two patients gave a history suggestive of moderate to excessive sun exposure, and the third suffered from chronic actinic dermatitis. Hence, ultraviolet light damage may have been a significant cofactor in the development of these malignancies. Careful follow-up is necessary in patients who are taking azathioprine long term, and who have previously been excessively exposed to ultraviolet light (UVL), or in whom future exposure is likely to be excessive. We suggest that strict sun avoidance measures are followed by patients on long-term azathioprine, or that alternatives to azathioprine therapy are considered, especially in individuals inherently at risk of UVL damage, and in those already showing clinical signs of such damage.